SANTA FE, N.M. (KRQE) – On Wednesday, the New Mexico Department of Health announced that three more cases of severe lung injury related to vaping have brought the total number of cases in the state to 20.
According to NMDOH, 13 of the 20 patients have required hospitalization in intensive care units. Of those patients interviewed by NMDOH, 77% reported vaping THC while three only reported using nicotine.
In recent lab testing of lung fluid from out-of-state patients with an e-cigarette or vaping products use associated lung injury by the Centers for Disease Control and Prevention, Vitamin E acetate was found in all samples tested. This additive is found in some THC containing products and is one of several chemical options that are used to dilute products to be vaporized.
The NMDOH strongly discourages the vaping of THC products at this time, as well as any vaping product that contains Vitamin E acetate. The department also warns consumers to avoid vaping black market products due to the possible addition of unknown chemicals such as Vitamin E acetate.
NMDOH reports that all cases under investigation have been hospitalized with severe breathing problems after vaping including fatigue, shortness of breath, and cough. The names of products used in these cases are being investigated and could be several substances which include nicotine, THC, synthetic cannabinoids or a combination of substances.
The Department of Health provides additional information on vaping-related lung injuries on their website.